Related Experiment Video
Updated: Jul 19, 2026

Sequencing of Bacterial Microflora in Peripheral Blood: our Experience with HIV-infected Patients
Published on: June 11, 2011
Severe bleeding complications in HIV-positive haemophiliac patients treated with protease inhibitors
K A Hollmig1, S B Beck, D C Doll
1Division of Hematology and Medical Oncology, University of Alabama at Birmingham, 35924, USA. hollmig@hotmail.com
The availability of more potent drugs for the treatment of human immunodeficiency virus (HIV) infection has led to the development of aggressive drug regimens, including the widespread use of HIV protease inhibitors. Several reports have indicated increased bleeding complications in haemophiliac patients after starting treatment with protease inhibitors. We present two cases of exceptionally severe hemorrhagic events in HIV-positive patients with haemophilia A after starting HIV protease inhibitors, resulting in significant morbidity and mortality. One patient developed a progressive paranephric pseudotumor becoming symptomatic only one month after the start of ritonavir. The second patient presented with an intracranial bleed, resulting in his death within forty-eight hours, nineteen weeks after he was started on nelfinavir. Both patients showed an excellent antiviral response to the HIV-protease inhibitors with significant decrease in their HIV-RNA titers. Potentially serious hemorrhagic complications that require emergent intervention may occur in HIV-positive haemophiliac patients undergoing therapy with protease inhibitors. Clinicians should be alert to these complications.
The availability of more potent drugs for the treatment of human immunodeficiency virus (HIV) infection has led to the development of aggressive drug regimens, including the widespread use of HIV protease inhibitors. Several reports have indicated increased bleeding complications in haemophiliac patients after starting treatment with protease inhibitors. We present two cases of exceptionally severe hemorrhagic events in HIV-positive patients with haemophilia A after starting HIV protease inhibitors, resulting in significant morbidity and mortality. One patient developed a progressive paranephric pseudotumor becoming symptomatic only one month after the start of ritonavir. The second patient presented with an intracranial bleed, resulting in his death within forty-eight hours, nineteen weeks after he was started on nelfinavir. Both patients showed an excellent antiviral response to the HIV-protease inhibitors with significant decrease in their HIV-RNA titers. Potentially serious hemorrhagic complications that require emergent intervention may occur in HIV-positive haemophiliac patients undergoing therapy with protease inhibitors. Clinicians should be alert to these complications.
Related Concept Videos
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Disorders of Hemostasis
Thromboembolic Disorders
Two factors primarily cause thromboembolic conditions.
Venous Thrombosis III: Interprofessional Care
Venous Thrombosis IV: Nursing Management
Peritoneal Dialysis II: Peritoneal Dialysis Systems and Complications
Hemodialysis II: Procedure and Complications

